Texas, 2023Tropical Storm in Texas, August 22, 2023
August 22, 2023 · NWS BRO · 5 events in 4 counties and zones
Tropical Storm Harold made landfall along the unpopulated Padre Island National Seashore on the northern Kenedy coastline just before 10:00AM CDT Tuesday, August 22nd carrying sustained winds of 50 mph with gusts over 60 mph in a small portion of the developing eye. Harold spun quickly across northern Kenedy, Brooks, and Jim Hogg Counties during the day on August 22nd before weakening to a…
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical Storm Harold made landfall along the unpopulated Padre Island National Seashore on the northern Kenedy coastline just before 10:00AM CDT Tuesday, August 22nd carrying sustained winds of 50 mph with gusts over 60 mph in a small portion of the developing eye. Harold spun quickly across northern Kenedy, Brooks, and Jim Hogg Counties during the day on August 22nd before weakening to a Tropical Depression over Webb County by late Tuesday afternoon.
Harold brought sporadic power outages to Brooks and Jim Hogg Counties in the towns of Falfurrias and Hebbronville. Otherwise, Harold brought some much needed rain to Deep South Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 22, 5:24 AM CST, 3 hours 46 minutes earlier.
Area forecast discussion, Aug 22, 5:24 AM CST, 3 hours 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
624 AM CDT Tue Aug 22 2023
...New AVIATION...
.SHORT TERM...
(Today through Wednesday)
Issued at 338 AM CDT Tue Aug 22 2023
Tropical Depression 9 has now become Tropical Storm Harold with wind
speeds for 45 mph and moving WNW at 18 mph as reported by the
Hurricane Hunters. The stronger winds are still expected to be on
the northern side of the storm. Tropical Storm Warnings are still in
effect for all of the barrier islands and coastal zones, along with
inland Willacy, inland Kenedy, Northern Hidalgo and Brooks counties.
Further intensification is still possible even right up to landfall.
Shower and thunderstorms are on there way now to the coastal
regions.
The impacts from Harold are expected to last through the day even
after the center of the storm passes through Deep South Texas and
the Rio Grande Valley. Rain is expected to continue for most of the
CWA, however it PoPs do decrease during the day for the Lower Rio
Grande Valley starting around noon, but will then bounce back to
scattered around tonight. In contrast, the Upper Rio Grande Valley
will see PoPs decrease tonight. Winds are going to be very dependent
on the the actual track of Harold, but past the system winds are
expected to be out of the southeast. The main hazard expected with
Harold are heavy rainfall, which is generally expected to occur
throughout today and into the evening. The Weather Prediction Center
has placed Deep South Texas and the Rio Grande Valley in a Slight
risk of Excessive Rainfall, a level 2 out of 4, and Storm Prediction
has the Northern Ranchlands in a Marginal Risk, a level 1 out 5 for
severe weather. There could be a tight gradient in rainfall totals
as the bulk of the heaviest rainfall towards the Northern
Ranchlands. Expected rainfall could be up 2 inches in the Middle and
Lower Rio Grande Valley. While the Northern Ranchlands could see 2
to 4 inches. Some isolated totals of 5 to 6 inches through the
evening are possible as well. Weak, isolated tornadoes and mini
supercells are possible. While expecting them mostly for the
Northern Ranchlands, there is a slight chance they could pop up in
other parts of the storm.
Hazardous beach conditions are expected to continue through the day
and into the early evening as a High Risk of Rip Currents, High Surf
Advisory, and a Coastal Flood Advisory are in effect. The High Surf
Advisory and Coastal Flood Advisory are in effect until 7 PM
tonight, while the High Risk of Rip Currents will last through
Wednesday at 7 PM.
Past the Harold impacts, isolated chances of rain are still expected
for Deep South Texas and the Lower Rio Grande Valley for the rest of
the short term forecast. Moisture following in behind Harold along
with the daily seabreeze will allow for the development of showers
and thunderstorms. This moisture flow will also make the environment
humid as well.
As for temperatures, highs for today are going to be very dependent
upon the the cloud coverage from Harold. Right now, highs are
expected to be in the lower 90s east of I-69C, while the rest of the
region will be in the 80s. Low temperatures for tonight are expected
to be in the 70s. Finally, high temperatures for Wednesday are
expected to be in the 90s.
&&
.LONG TERM...
(Wednesday night through Monday)
Issued at 338 AM CDT Tue Aug 22 2023
It's a quick return to the late summer swelter following today's
Tropical Storm Harold, as the persistently strong 500 mb ridge
("heat dome") rebuilds across Texas through Saturday, then slides
toward the "La Canicula" position across west Texas/New Mexico
Sunday through Monday. One slight difference from the period prior
to Harold is nearby atmospheric tropical moisture across the
southern Gulf for much of the period, which could sneak across the
Rio Grande from time to time and be sufficient to latch onto a
daily sea breeze that provided low-level lift. For this reason,
have maintained periodic shower/thunderstorm mentions, mainly
during the day, for all but the upper Valley/western Brush
Country/Rio Grande Plains where sufficient moisture will be harder
to come by.
As for temperatures...daytime highs rebound back into the 95 to
100 range from east to west by Friday and continue through Monday.
This is right in line with seasonal averages...which begin to drop
slowly next week from their perches between late July and August
20. Overnight lows will be near average as well, given light to
calm winds which will allow the slightly longer night to dip
readings into the mid to upper 70s for most areas. Rains from
Harold, especially across the northern four counties, should also
help keep temperatures in check.
&&
.AVIATION...
(12Z TAFS)
Issued at 616 AM CDT Tue Aug 22 2023
Expecting mostly MVFR conditions, however there will be periods of
IFR with heavy downpours associated with bands from Tropical
Storm Harold. Winds are expected out of the northeast before
Harold moves through the area and then shift towards the
southeast. Winds are expected to be generally gusty through the
morning period, and then weaken into the late afternoon and early
evening. Rain is generally expected to persist through the
morning, however by the afternoon will become more isolated.
&&
.MARINE...
Issued at 338 AM CDT Tue Aug 22 2023
Today through Wednesday...Hazardous conditions are
expected to continue through tonight due to Harold with gusty winds
up to 45 kts or even stronger and waves around 15 feet possible.
These impacts are very dependent upon the track of Harold. Harold is
expected to make landfall around Port Mansfield sometime this
morning. By time tomorrow morning conditions will start to improve
as winds will decrease to around 10 kts and wave heights around 3 to
4 feet.
Wednesday Night through Saturday Night:
Wind-wise, light/variable flow Wednesday night becomes generally
east to southeast Thursday through Monday night at 5 to 10 knots
overall. Seas start in moderate levels...the last residue from
Harold Wednesday night perhaps into Thursday before dropping to
slight Thursday night through Monday...so it's back to fairly
ideal boating/fishing conditions for most of the period.
&&
.CLIMATE...
Issued at 338 AM CDT Tue Aug 22 2023
While we've been focused on the tropics...just enough mixed-layer
clouds and slightly lower atmospheric temperatures were enough to
end the 43 day streak of 100 degree days in McAllen on Monday,
stopping the trend six days short of the all-time record in 2009
(49). Today will see the lowest area-wide temperatures due to
clouds and rain from Harold since just after July 4th...another
long streak of heat. Brownsville, Harlingen, and Port Mansfield
remain at around 1.5 degrees above their prior hottest record for
the period June 9 through August 21...and a two-day "break"
probably won't be enough to stop that record with the
aforementioned heat rebuilding later this week.
&&
.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE 90 80 94 78 / 80 70 50 10
HARLINGEN 88 76 94 74 / 90 60 50 10
MCALLEN 88 78 94 77 / 90 60 50 10
RIO GRANDE CITY 85 76 94 76 / 100 50 50 20
SOUTH PADRE ISLAND 87 80 89 80 / 90 70 50 10
BAYVIEW/PORT ISABEL 90 78 93 77 / 90 70 50 10
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Tropical Storm Warning for TXZ250-251-254-351-353>355-451-454-
455.
Coastal Flood Advisory until 7 PM CDT this evening for TXZ451-
454-455.
High Rip Current Risk through Wednesday evening for TXZ451-454-
455.
High Surf Advisory until 7 PM CDT this evening for TXZ451-454-
455.
GM...Tropical Storm Warning for GMZ130-132-135-150-155-170-175.
&&
SHORT TERM...64-Katz
LONG TERM....52-Goldsmith
AVIATION...64-KatzHazardous weather outlook, Aug 22, 4:21 AM CST, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
521 AM CDT Tue Aug 22 2023
TXZ248>255-351-353>355-451-454-455-222230-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
521 AM CDT Tue Aug 22 2023
This Hazardous Weather Outlook is for the Rio Grande Valley and
Deep South Texas.
.DAY ONE...Today and Tonight
Tropical Storm Harold: Tropical Storm Warnings remain in effect
for Willacy, Kenedy, Brooks, northern Hidalgo, and coastal
Cameron, along with the barrier islands, for potential winds 39
mph with gusts to 50 mph through around noon or so. Minor damage
to poorly fastened items is likely where strongest squalls occur.
Beneficial rains will accompany
Harold, moving quickly from east to west through the day.
Locally, 4 or more inches could fall in a short period of time,
producing minor flooding of poor drainage locations.
Following the core of Harold, abundant unstable air may allow
isolated to scattered thunderstorms to redevelop, especially
across the lower and mid Valley. These storms could produce
occasional cloud to ground lightning and downpours reducing
visibility to near zero.
At the beach, minor coastal flooding is possible through 10 AM due
to incoming swells associated with Harold. Very dangerous rip
currents and high surf will continue through early afternoon
before gradually subsiding by mid to late afternoon.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Rain: Wednesday through Thursday - Isolated mainly afternoon and
early evening thunderstorms will produce occasional cloud to
ground lightning and brief downpours reducing visibility below 1
mile. Persistent cells may produce minor flooding of poor drainage
locations.
Heat: Heat Advisories may be needed Saturday through Monday
mainly east of IH-69C/U.S. 281 for apparent temperatures rising
to 111 or higher from late morning through late afternoon each
day.
.SPOTTER INFORMATION STATEMENT...
Spotters may wish to self-activate today to monitor the situation
with Harold.
GMZ130-132-135-150-155-170-175-222230-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
521 AM CDT Tue Aug 22 2023
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Today and Tonight
Today: Tropical Storm Harold will produce dangerous and rough seas
and winds that could gust to 50 knots through midday. Conditions
will steadily improve during the afternoon. Squalls will also
produce torrential rains and occasional lightning, with rains
reducing visibility to near zero at times.
Tonight: Seas will subside below 6 feet early this evening.
Additional scattered showers and thunderstorms may produce
occasional cloud to water lightning and reduce visibility to 1
nautical mile or less.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Isolated to scattered thunderstorms will produce occasional cloud
to water lightning and visibility that could fall below 2 nautical
miles, as well as wind gusts to 25 knots at times.
.SPOTTER INFORMATION STATEMENT...
Marine spotters should be in port until conditions improve.
52-Goldsmith
Tropical Storm, Coastal Kenedy
- When
- August 22, 9:10 AM CST to 9:36 AM CST
- Where
- Coastal Kenedy forecast zone
- Reported by
- C-MAN Station
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Tropical Storm Harold made landfall along the Island of Kenedy County on August 22nd just before 10AM CDT. While there are no observations in this zone, it is reasonable to use the the Texas Coastal Ocean Observing Network (TCOON) site at Rincon del San Jose (RSJT2) on the other side of the Laguna Madre. Tropical storm-force winds were recorded between 10:24AM CDT and 10:36AM CDT at Rincon del San Jose (RSJT2).
Tropical Storm, Coastal Kenedy
- When
- August 22, 9:20 AM CST to 9:40 AM CST
- Where
- Coastal Kenedy forecast zone
- Reported by
- C-MAN Station
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Tropical Storm Harold made landfall along Coastal Kenedy County on August 22nd around 10AM CDT. While there are no observations in this zone, it is reasonable to use the the Texas Coastal Ocean Observing Network (TCOON) site at Rincon del San Jose (RSJT2) on the other side of the Laguna Madre along with the Mesonet station in Sarita in Inland Kenedy County. Tropical storm-force winds were recorded between 10:24AM CDT and 10:36AM CDT at Rincon del San Jose (RSJT2) and the Sarita station measured them between 10:40AM CDT and 11:50AM CDT.
Tropical Storm, Inland Kenedy County
- When
- August 22, 9:40 AM CST to 10:50 AM CST
- Where
- Inland Kenedy County forecast zone
- Reported by
- Mesonet
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
The Mesonet station in Sarita in northern Kenedy County experienced Tropical-Storm force wind gusts for a period of 70 minutes with a measured maximum wind gust of 47 mph at 11:10AM CDT.
Tropical Storm, Brooks
- When
- August 22, 10:55 AM CST to 11:35 AM CST
- Where
- Brooks forecast zone
- Property damage
- $20,000
- Reported by
- AWOS
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
The AWOS station at Brooks County Airport in northern Brooks County experienced Tropical Storm-force wind gusts for a period of 40 minutes with a measured maximum wind gust of 61 mph at 12:15PM CDT.
Pictures from the Falfurrias Police Department on social media shows two downed power poles near the intersection of Business Highway 281 & Business Highway 285 just after the Brooks County airport measured the 61 mph gust associated with Tropical Storm Harold.
Tropical Storm, Jim Hogg
- When
- August 22, 12:50 PM CST to 2:30 PM CST
- Where
- Jim Hogg forecast zone
- Property damage
- $50,000
- Reported by
- AWOS
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
The AWOS station at Jim Hogg County Airport in northern Jim Hogg County experienced Tropical Storm-force wind gusts for a period of nearly 2 hours with a measured maximum wind gust of 43 mph at 3:10PM CDT.
Pictures from the County Judge of Jim Hogg County shows several downed trees and powerlines in and around the town of Hebbronville.
- Tropical Storm
- A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Louisiana, August 22 to 31, 2023$23 million · 3 events
- Flash Flood in Arizona, August 22, 2023$7.0 million · 1 event
- Tornadoes and Tropical Storm in Texas, August 22, 2023$381,000 · EF0 · 28 events
- Heat in Oklahoma, August 22 to 26, 202373 events
- Excessive Heat in Oklahoma, August 22 to 26, 202365 events
- Excessive Heat in Minnesota, August 22 to 23, 202333 events
- Drought in New Mexico, August 22 to 31, 202312 events
- Drought in Texas, August 22 to 31, 202311 events
- Excessive Heat in Wisconsin, August 22 to 24, 202310 events
- Drought in Texas, August 22 to 31, 20238 events
- Marine Tropical Storm in Gulf of Mexico, August 22, 20238 events
- Drought in Iowa, August 22 to 31, 20238 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112056, 1112058, 1112037, 1112035, 1112036.